Hail, McDonald
- When
- April 16, 9:53 PM CST
- Where
- McDonald County, 1.49 mi SSE of Coy
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.650, -94.520
Localized heavy rainfall fell across portions of the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Localized heavy rainfall fell across portions of the Missouri Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 16, 5:38 PM CST, 4 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 638 PM CDT Sun Apr 16 2017 .SHORT TERM...(This evening through Monday) Issued at 133 PM CDT Sun Apr 16 2017 The MCS that brought showers and storms to the region earlier today had made its way to the east of the Ozarks this afternoon. The remaining cloud cover was helping to keep temperatures in check a bit with temperatures in the upper 60s to near 70 as of 2 pm. In addition, the mixing that occurred in the atmosphere earlier today will make it more difficult for additional storms to form this afternoon. As a result, lowered rain chances through until this evening as a short wave moves into the area for tonight. The front responsible for the MCS looks as though it has decided to stall from Lamar to Rolla. This will become a focus for additional rainfall and storms expected tonight. Some isolated showers may occur later this afternoon into the early evening hours, but the main area of rainfall is expected tonight and through early Monday morning. Some locations may see an additional inch to inch and a half of rainfall. With some locations across the western Ozarks and southeastern Kansas having received good rainfall early this morning, this additional rainfall may lead to some localized flooding. Instability and shear with tonight's convection look to be limited, especially if we remain cloudy through today, which should be the case. Despite the limited dynamics, an isolated strong to severe storms may be possible with the primary concern being hail to quarter size and some wind gusts near 50 mph. A drier surface high will filter into the area from the north through the day Monday which should help to push the rainfall south of the area into Arkansas. This would make for a fairly nice second half of the day. .LONG TERM...(Monday Night through Sunday) Issued at 133 PM CDT Sun Apr 16 2017 The area will be under the influence of a weak ridge / somewhat zonal flow aloft for Monday night into early Wednesday. This will bring southerly surface winds and increasing moisture. Afternoon temperatures will be on a slow climb with low to mid 80s for Wednesday. This pattern will also bring the potential for isolated to widely scattered showers or a storm, but this will be a function of any short wave or wiggle that moves through the upper level flow. As a result, timing and coverage of these elements will be a mesoscale issue. Broad scale models show spotty rainfall but many areas will remain dry. A more potent storm system begins to impact the region later in the week. A front will slide to just north of the region late Thursday and stall, as an upper level low moves into the plains and towards the Ozarks for Friday into Saturday. This would bring better widespread chances for rainfall and storms to the region. It will also bring a cooler airmass that may be slightly below the seasonable temperatures for the second half of April with highs in the 60s and overnight lows in the 40s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 632 PM CDT Sun Apr 16 2017 Showers and thunderstorms will increase in coverage across southern Missouri tonight as a front settles south into the region. MVFR conditions will become widespread with localized pockets of IFR possible around thunderstorms. The showers and thunderstorms will then end from west to east Monday morning, however MVFR ceilings will remain for most of the day. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Schaumann
Hazardous Weather Outlook National Weather Service Springfield MO 803 PM CDT Sun Apr 16 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 803 PM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Hail risk. Limited Flooding risk. Significant Lightning risk. DISCUSSION... Showers and thunderstorms and the risk for cloud to ground lightning will increase overnight across southeastern Kansas and the Missouri Ozarks. There will be the potential for thunderstorms to train over the same locations across portions of western Missouri and southeastern Kansas. This will result in at least a limited risk for flash flooding. In addition to the threat for flooding, there is the potential for a few storms to produce hail up to the size of quarters across southwestern Missouri and southeastern Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional showers and thunderstorms will be possible over several days from mid to late week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
The Tulsa radar (KINX), 107 km away, was scanning. The volume nearest the first event began at 03:55 UTC.
15 heavy rain, 5 flash flood, 2 flood, 1 hail. Local standard time, as filed.
Hickory Creek flooded a section of Spring Street in Neosho. Spring Street was closed to traffic.
McDonald County Sheriff Deputy observed water as far as he could see at the intersection of Indian Creek and Oscar Talley Road.
A section of Highway 59 was flooded about one mile north of Lanagan.
Excessive rainfall caused several streets to experience flash flooding in the city of Cassville.
A large section of Highway AA near the intersection of Farm Road 2212 was flooded.
State Highway U was closed due to flooding along Flat Creek.
The CoCoRaHS station ANRM7, about three miles west of Anderson, measured 2.65 inches of rainfall in 24 hours.
The CoCoRaHS station MO-CR-49 near Nixa measured 2.20 inches of rainfall in 24 hours.
The CoCoRaHS station MO-LW-28, about one mile north of Monett, measured 3.23 inches in 24 hours.
The CoCoRaHS station MO-SE-15, about five miles east northeast of Golden, measured 2.41 inches of rainfall in 24 hours.
The CoCoRaHS station MO-FSA-009 near Cassville measured 2.30 inches of rainfall in 24 hours.
The CoCoRaHS station MO-WB-31, about two miles east of Rogersville, measured 2.27 inches of rainfall in 24 hours.
The CoCoRaHS station MO-MD-009 near Noel measured 2.27 inches of rainfall in 24 hours.
The CoCoRaHS station MO-SE-16 near Shell Knob measured 2.15 inches of rainfall in 24 hours.
The CoCoRaHS station MO-BY-30 near Purdy measured 2.13 inches of rainfall in 24 hours.
A 24 hour storm total rainfall of 3.25 inches of rainfall was measured near Exeter.
The CoCoRaHS station MO-MD-1 near Lanagan measured 3.66 inches of rainfall in 24 hours.
State Highway C at Flat Creek was closed due to flooding.
The CoCoRaHS station MO-MD-5, about two miles east of Tiff City, measured 2.47 inches of rainfall in 24 hours.
The CoCoRaHS station MO-BY-12 at Golden measured 3.06 inches of rainfall in 24 hours.
The mesonet station TIFM7 near the Elk River measured 2.73 inches of rainfall in 24 hours.
The mesonet station BCCM7 measured 2.15 inches of rainfall in 24 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689772, 689764, 689765, 689767, 689768, 689769, 689771, 689776, 689782, 689773, 689778, 689779, 689780, 689781, 689784, 689785, 689786, 689787, 689770, 689777, 689774, 689775, 689783.